Zolpidem Linked to Increased Injuries and Traffic Accidents

Zolpidem is a nonbenzodiazepine medication that is used as a sleep aid. Despite being relatively new and somewhat controversial, Zolpidem is one of the most commonly used medications for insomnia. The effect of the medication is short lived, and allows people to fall asleep quickly without the residual hangover effect felt by many other sleep aids.

But side effects of Zolpidem include dizziness, impaired coordination, and poor posture control. Other reported side effects are sleep walking, sleep eating, and even driving while asleep. Obviously, these behaviors can pose serious danger to the users of Zolpidem and in the case of sleep driving, other people as well. For many who take Zolpidem, accidents and injuries are not uncommon.

Because Zolpidem is the most widely prescribed sleep aid in Taiwan, Shiu-Dong Chung of the Division of Urology and Department of Surgery at the Far Eastern Memorial Hospital in Taiwan wanted to get a better idea of how Zolpidem increases risk of injury and accidents. Chung assessed data from over 77,000 individuals who took Zolpidem over a three-year period and compared them to matched control participants. The participants’ information was assessed over a 90-day period to determine frequency of dangerous behavior, injury, and accidents.

Chung discovered that the individuals on Zolpidem were almost twice as likely to suffer an injury compared to the controls. The most common injuries, especially for elderly individuals, were hip and leg fractures from falling. Traffic accidents were also more common among the medicated participants than the nonmedicated participants.

The results of this study clearly show that people who take Zolpidem for insomnia may be at increased risk for serious injury or accidents. This risk may be further exacerbated by age, overall health, comorbid conditions, and the combined effect of other medications. Chung concluded by saying, “A comprehensive and careful evaluation should be conducted before Zolpidem is prescribed to minimize the risk for potential injury.”

Reference:
Chung, S.-D., Lin, C.-C., Wang, L.-H., Lin, H.-C., Kang, J.-H. (2013). Zolpidem use and the risk of injury: A population-based follow-up study. PLoS ONE 8(6): e67459. doi:10.1371/journal.pone.0067459

© Copyright 2013 GoodTherapy.org. All rights reserved.

The preceding article was solely written by the author named above. Any views and opinions expressed are not necessarily shared by GoodTherapy.org. Questions or concerns about the preceding article can be directed to the author or posted as a comment below.

  • 5 comments
  • Leave a Comment
  • Damien

    Damien

    August 2nd, 2013 at 8:35 PM

    Whoa,this sounds really dangerous.When I was young and used to binge drink like many youngsters I would end up with minor injuries I had no idea how I picked up.But to have a medicine do the same to you is extremely bad,especially when you have a problem that pushed you to the medicine in the first place!

    Is getting injured and potential death really worth it for a sleep aid?I sure don think so.

  • Deena

    Deena

    August 3rd, 2013 at 4:14 AM

    So it sounds like if this were happening in the US the FDA would be stepping in and trying to take this off the market. Anything like this happening overseas, particularly in Taiwan where it seems to be the most widely prescribed?

  • Z.M

    Z.M

    August 3rd, 2013 at 11:59 PM

    DON’T THESE DRUGS GO THROUGH ANY SCREENING BEFORE APPROVAL?THESE SIDE EFFECTS ARE UNACCEPTABLE AND SHOULD BE TAKEN OFF THE MARKET!

  • Eric Stevens

    Eric Stevens

    August 4th, 2013 at 10:07 PM

    I’d hate to sleep walk and hurt myself when I’m looking for peaceful sleep…And for older people-They have trouble sleeping more than younger people…and injuries are a bigger threat to them…bouncing back may become a little too difficult.

    I don’t think this should be given to any older person whatsoever…and even for others the vulnerability needs to be seen first before it is prescribed.

  • Janna

    Janna

    August 6th, 2013 at 2:58 PM

    There has to be something more to this medically than just the obvious that it is causing people to fall asleep and have accidents. There also seems to be an increased risk fro injuries too so it is doing something to the body, breaking it down in some way it appears and making it more susceptible to being injured. This is serious business. You would have to do so pretty serious convincing me that this was the only game in town for me to get some sleep for me to consider this.

Leave a Comment

By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.

* Indicates required field.

GoodTherapy uses cookies to personalize content and ads to provide better services for our users and to analyze our traffic. By continuing to use this site you consent to our cookies.